Sunday, April 21, 2019

Comments by KathyM

Showing 1 of 1 comments.

  • Oh thank you for sharing your story Rebecca, I’d like to share mine too here, because i’ve been in the same shoes for the last almost 4 years. i’ve been going through a terrible withdrawal from benzos for 10 months now, and I’m so mad at the doctor who initially prescribed it for me, but most of all I’m mad at myself. I’m a nurse, and i should have known about the ‘consequences’ of taking benzos, but I thought ” oh well it’s going to be a couple of months of depression and anxiety’ once I get off, and I needed to get my life back on track after a divorce, plus my job was very stressful at the time, so I went to the doctor because I was having issues with anxiety, and I was started on clonazepam 0.5 mg bid right away.
    Before I knew it, it was already 2 years of me taking clonazepam and instead of making me feel better, the drug itself was causing lots and lots of side effects including stomack problems, increased anxiety, heart palpitations, my blood tests starting coming back abnormal, all of a sudden I was pre-diabetic, so from being a generally very healthy person at the age of 39, I went to having all these health problems. I also started having insomnia, and even problems with alcohol where I would have a drink and then not even remember having another 5, nobody in my family has ever had any problems with alcohol, so I started reading online and came across this great website called ‘ benzobuddies’ where thousands of people daily share their awful experiences with benzo withdrawal. It was then only that I realized that it was the drug itself that was causing all the issues. At the same time my doctor was intending to put me on a higher dose of it, stating that it was anxiety that was causing me to have all these issues.
    I didn’t listen to him and I tapered off of clonazepam over the course of the next year( it took me a year because it was so hard to deal with all the symptoms). It’s been 10 months since I’ve been completely off it and I just want all the providers/doctors out there to know this and to NEVER prescribe benzos to their patients for mild anxiety which was my case.
    I went from being a straight A-student who graduated from 2 colleges with honors, and a very bright person in general, somebody who loved people and enjoyed going out and doing things to somebody who’s now been home-bound for the last 10 months, I had to quit my job, broke up with my partner of 5 years, moved in with my parents, completely isolated myself from the rest of the world, and have been doing everything out there possible to heal, but the symtoms are still not subsiding: the worst ones of them for me right now are depersonalization and derealization ( where I feel all the time that everything around me is completely unreal and i’m not myself), extreme confusion( cogfog), agarophobia, paranoia, insomnia..etc.. etc.. these are only the most troubling mental symtoms which I have never had in my whole life. I won’t even start to list all the physical symtoms.
    At the same time I’ve been living the healthiest lifestyle for the last 2 years since I found out what was causing all the issues: i exercise every single day, I go to the swimming pool now twice a week( because it really helps with anxiety and joint pain), I’ve been eating fruits and vegetables in large quantities and am trying to eat a low carb diet, because high carbs affects your levels of glutamate in the system. I’m journalling every day, I’ve cut out all alcohol for the last two years and all caffeine, and I’m feeling a lot better compared to the first several months, but i’m still having all these debilitating symtoms and have no idea when I’ll be able to return to work and to get my life back on track.
    I’ve stopped seeing all doctors who only know to prescribe more pills and because of course all my tests are absolutely normal, so if it wasn’t for the benzobuddies.org which i try not to go on every single day, because distraction is another thing I found very helpful, but whenever I’m in crisis I turn to them, I probably wouldn’t have made it through the last 10 months without its help.
    So I’m just writing this in Appeal! to all the medical professionals out there, Please, Please be very careful when putting people on these medications.. I had no idea the withdrawal could be so debilitating and difficult.. I never used to be a religious person, but now I am cause faith seems to help too.. Thanks again Rebecca for sharing your story, and I hope sharing mine helps somebody who is out there. If I was a little less confused I’d be really out there advocating against these drugs, but I just haven’t really been able to do much here.